Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS Gaylord, MI

May 20, 20245 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 20, 2024, 9:41 PM EDT for 5 counties in Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2024, 9:41 PM EDT (01:41 UTC)
Expired
May 20, 2024, 9:57 PM EDT
In force
16 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alcona County, MI, Alpena County, MI, Iosco County, MI, Montmorency County, MI, Oscoda County, MI

The radar

The NCL Michigan radar (KAPX), 102 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2024-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2024-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WUUS53 KAPX 210141
SVRAPX
MIC001-007-069-119-135-210230-
/O.NEW.KAPX.SV.W.0013.240521T0141Z-240521T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
941 PM EDT Mon May 20 2024

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southwestern Alpena County in northern Michigan...
  Alcona County in northern Michigan...
  Southeastern Montmorency County in northern Michigan...
  Northeastern Oscoda County in northern Michigan...
  Northeastern Iosco County in northern Michigan...

* Until 1030 PM EDT.

* At 941 PM EDT, severe thunderstorms were located along a line
  extending from near Comins to near Barton City to 8 miles northeast
  of Plainfield Township, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Barton City around 945 PM EDT.
  Mikado and Hubbard Lake around 950 PM EDT.
  Lincoln, Lost Lake Woods, and Ossineke Township around 955 PM EDT.
  Harrisville, The Town Of Hubbard Lake, Spruce, and Spratt around 
  1000 PM EDT.
  Ossineke and Harrisville State Park around 1005 PM EDT.
  Black River and Negwegon State Park around 1010 PM EDT.

Other locations impacted by these severe thunderstorms include Devils
Lake, Milen Township, Mitchell Township, and Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 8326 4447 8328 4441 8367 4456 8369
      4464 8378 4477 8403 4513 8384 4497 8337
      4495 8338 4494 8337 4495 8332 4493 8328
      4487 8327 4485 8324 4475 8325 4471 8322
TIME...MOT...LOC 0141Z 228DEG 33KT 4480 8395 4466 8368 4445 8357 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cornish
1 follow-up statement
706 
WWUS53 KAPX 210157
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
957 PM EDT Mon May 20 2024

MIC001-007-069-119-135-210206-
/O.CAN.KAPX.SV.W.0013.000000T0000Z-240521T0230Z/
Alpena MI-Alcona MI-Montmorency MI-Oscoda MI-Iosco MI-
957 PM EDT Mon May 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALPENA...
ALCONA...SOUTHEASTERN MONTMORENCY...NORTHEASTERN OSCODA AND
NORTHEASTERN IOSCO COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds 
to 50 mph are still possible with these thunderstorms.

&&

LAT...LON 4461 8326 4447 8328 4441 8367 4456 8369
      4464 8378 4477 8403 4513 8384 4497 8337
      4495 8338 4494 8337 4495 8332 4493 8328
      4487 8327 4485 8324 4475 8325 4471 8322
TIME...MOT...LOC 0154Z 228DEG 33KT 4488 8382 4474 8355 4453 8344 

$$

Cornish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 7:00 PM EDT, 2 hours 41 minutes earlier. Its key messages:

  • An isolated strong to marginally severe storm or two possible through this evening.
  • Better chance for strong to severe storms with a potential squall line Tuesday night in advance of a surface cold front.
Area forecast discussion, May 20, 7:00 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
700 PM EDT Mon May 20 2024

.KEY MESSAGES...

- An isolated strong to marginally severe storm or two possible
  through this evening.

- Better chance for strong to severe storms with a potential
  squall line Tuesday night in advance of a surface cold front.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 245 PM EDT Mon May 20 2024

Marginal instability/winds aloft in advance of a short wave
evident on water vapor imagery over southern Illinois tonight.
An area of showers and embedded thunderstorms is expected to
progress across northern Michigan through the evening and the
early overnight hours. Severe potential appears to be on the low
side from the combination of the loss of daytime heating,
limited moisture and marginal instability (just a few hundred
J/kg of mixed layer cape and 0-6 km bulk shear of 30-35 knots).
Although not expected, can not totally rule out the possibility
of an isolated severe storm or two with damaging winds and large
hail the primary threats.

A break in the action is then expected late tonight into much of
the daylight hours of Tuesday. Can not rule out an instability
driven pop up shower or storm Tuesday afternoon (mainly across
northeast lower). A bigger threat for severe storms arrives
Tuesday night (see long term forecast discussion below).

Muggy tonight with lows in the 50s to near 60. Highs Tuesday
ranging from the low and mid 70s north to the low and mid 80s
south.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 245 PM EDT Mon May 20 2024

PATTERN SYNOPSIS/FORECAST:

A digging trough and its associated surface low is expected to track
into the Midwest resulting in an influx of deep moisture to the
area. This will be enough forcing to push a warm front, located in
southern Michigan, northward into the area, leading to rain showers
and possible strong to severe thunderstorms for late Tuesday/
Tuesday night. As the aforementioned surface low tracks out of the
region, cooler air will slowly wrap around the low and be pushed
into Northern Michigan. As such, temperatures will be warmer to
start off the week with daytime highs in the 70s, before more
seasonable temperatures set in for later in the week.

PRIMARY FORECAST CONCERNS:

- Tuesday Night: A digging trough and its associated surface low
will track into the western portion of Lake Superior. The
aforementioned low will deepen and strengthen as it tracks to the
Lake. Along the way, strong southerly winds will push a front north
into the APX footprint and provide enough lift to support strong to
severe thunderstorms for late Tuesday/ Tuesday night. A deep
moisture fetch is had with this setup as southerly winds draw ample
moisture in from the Gulf. One thing we will have to watch is if any
potential activity downstate materializes and cuts off the deep
moisture fetch, essentially hindering the chances of severe weather.
With atmospheric conditions being primed for this event, another
question will be if the nocturnal nature of the frontal passage will
disrupt initiation along the front. As stated by the previous
forecaster, the current thinking of linear mode storms (squall line
/ MCS) is still expected, making the main threat with this event
being strong winds. However, a strong low-level jet will take full
advantage of this event to help produce strong shear and opens the
door for some storms capable of producing hail in stronger updrafts
within the line. A quick spin-up tornado along the line as it surges
northeastward into northern Michigan will also be possible and
cannot be ruled out with ample shear, moisture, and
instability/lift? available. SPC (Storm Prediction Center) continues
to have a Slight Risk (2/5) across much of northern lower Michigan
and Marginal Risk (1/5) elsewhere. Continue to monitor the latest
forecast and be sure to have multiple ways of receiving weather
alerts to ensure you are weather aware.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 700 PM EDT Mon May 20 2024

Compact area of low pressure will continue to track eastward out
of Wisconsin and thru Lake Michigan and Lower Michigan tonight.
Widespread showers and embedded thunderstorms will impact much
of Northern Lower Michigan tonight as this system moves thru our
area. Eastern Upper Michigan will remain along the northern
periphery of deep moisture and better lift from this system.
Precip chances will temporarily end late tonight into Tuesday...
before better chances of convection redevelop Tuesday night.
Prevailing conditions will remain VFR this evening...dropping to
MVFR/IFR at times with in heavier showers/storms. Conditions
will drop to MVFR later tonight...before improving to VFR on
Tuesday during our break in the action. Mainly light/variable
winds tonight will lend to lake breeze development on Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...AJS
LONG TERM...NSC
AVIATION...MLR
Hazardous weather outlook, May 20, 3:25 PM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
325 PM EDT Mon May 20 2024

MIZ016>018-020>036-041-042-086>088-095>099-211930-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
325 PM EDT Mon May 20 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe storm or two possible through
this evening. Primary threats will be damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms, some of which may be severe, are expected
across northern Michigan Tuesday night into early Wednesday morning.
Primary hazard is damaging wind, though some large hail and an
isolated tornado will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening...and again Tuesday night.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211930-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
325 PM EDT Mon May 20 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe storm or two possible through
this evening. Primary threats will be damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms, some of which may be severe, are expected
across northern Michigan Tuesday night into early Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening...and again Tuesday night.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 20, 7:40 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Gaylord MI
740 PM EDT Mon May 20 2024

MIZ033-034-210045-
Roscommon MI-Missaukee MI-
740 PM EDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT ROSCOMMON AND MISSAUKEE COUNTIES
THROUGH 845 PM EDT...

At 740 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Morey to near Evart. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Houghton Lake, Roscommon, Lake City, Prudenville, Mcbain,
Moddersville, Vogel Center, Higgins Lake, North Higgins Lake,
Roscommon Township, Lucas, Jennings, Roscommon County Airport,
Moorestown, Morey, Falmouth, South Higgins Lake, Merritt, and
Stittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8533 4451 8533 4450 8451 4416 8459
TIME...MOT...LOC 2340Z 212DEG 41KT 4443 8511 4389 8520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MLR
Local storm report, May 20, 9:18 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
918 PM EDT Mon May 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     Tstm Wnd Dmg     1 N Skeels              44.10N 84.59W
05/20/2024                   Gladwin            MI   Emergency Mngr

            Adams Road closed north of M-18 due to
            downed power lines from thunderstorm winds.
            Time estimated by radar.

&&

HAD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:04 PM EDTSevere Thunderstorm WarningAPXGladwin, Missaukee, Roscommon41 min
May 20, 8:39 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Ogemaw, Roscommon36 min
May 20, 9:02 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda43 min
May 20, 9:53 PM EDTSpecial Marine WarningAPX112 min
May 21, 4:18 AM EDTSmall Craft AdvisoryAPX44 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.